Winter Storm, Adair
- When
- January 14, 11:00 AM CST to 8:00 PM CST
- Where
- Adair forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.884, -94.659 (the zone’s center; the record gives no point)
Arctic air spread into eastern Oklahoma on the 12th, with a reinforcing surge of cold air coming on the 13th. The cold air was deep enough to support snow as precipitation spread into the area midday on the 14th as an upper level disturbance approached the region from the west.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Arctic air spread into eastern Oklahoma on the 12th, with a reinforcing surge of cold air coming on the 13th. The cold air was deep enough to support snow as precipitation spread into the area midday on the 14th as an upper level disturbance approached the region from the west. The snow continued into the evening across portions of eastern Oklahoma, with four inches of snow occurring across portions of several counties of far eastern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 14, 9:54 AM CST, 1 hour 6 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
954 AM CST Sun Jan 14 2024
...New SHORT TERM...
.SHORT TERM...
(The rest of today through Monday Morning)
Issued at 954 AM CST Sun Jan 14 2024
The forecast for the rest of today is largely on track and no
plans to alter the overall message of the forecast, including the
headline configuration and forecast snow amounts, is expected for
now. This update features minor tweaks to the POP trends today, an
inclusion of flurries for the next couple of hours and a faster
increase in cloud cover given current satellite observations.
Widespread radar echoes are observed in Oklahoma and western
Arkansas in response to the upper level storm system in the lee of
the Rockies west of the area but the bulk of this is not reaching
the ground except in some areas west of I-35. Plenty of low level
dry air was observed on 12Z soundings around the region that will
have to be overcome before accumulating snow begins. Observational
trends west of the area indicate this is occurring with
significant reductions in the ceiling height and visibilities at
sites in northwest Oklahoma. Expect this to spread eastward,
especially along and north of I-40 this afternoon. If you really
want to geek out, keep an eye on the data from the lowest
elevation levels of the KINX radar over the next few hours; the
donut hole currently surrounding the radar site will shrink as
saturation occurs and the snow aloft reaches increasingly lower
heights. This first round of snow remains likely to shift out of
eastern Oklahoma by this evening and northwest and west central
Arkansas by early Monday morning, with attention turning to the
question of whether the expected second round of snow will impact
southeast Oklahoma and west central Arkansas or not.
From the early morning discussion for the tonight through Monday
morning part of the forecast...There should be a break tonight
after the first wave departs and another system approaches the
region late Sunday night into Monday morning, this time tracking
farther south. The models have been suggesting for the past couple
days that the interaction between this wave and a strong 850mb
front will produce a frontogenetic band of heavy winter precip
across southern AR into MS. Our area will be on the northwestern
fringe of this forcing and will likely not see more than minor
impact aka light accums. With the expectation of two rounds of
winter precip across W AR and far E OK, the going winter storm
warning and just issued winter weather advisory (replacing winter
storm watch) for these areas will run from noon today to noon
Monday.
Arctic air has fully engulfed the region with temps in the single
digits and teens most places. Some sub-zero temps are showing up
on the OK Mesonet to the north and west of Tulsa. Brrrrrr. North
winds are gradually backing off where it is the coldest, keeping
wind chills warmer than -20F. While a few locations may touch -20F
wind chills briefly this morning, the wind chill forecast from
today thru Tuesday should remain in advisory level (-5F to
-20F) territory. Therefore, the wind chill watch was dropped in
favor of a wind chill advisory for the entire area that will run
thru Tuesday.
&&
.LONG TERM...
(Monday afternoon through Saturday)
Issued at 214 AM CST Sun Jan 14 2024
After this system shifts east of the area by Monday afternoon,
the remainder of the forecast will be quieter. We climb out of the
deep freeze by the middle of next week, only for another front
toward the end of the week to put us back in for a couple days. A
warming trend is expected to begin the following week.
&&
.AVIATION...
(12Z TAFS)
Issued at 537 AM CST Sun Jan 14 2024
Aviation conditions deteriorate late this morning and afternoon as
snow showers begin impacting the region. Initial VFR conditions
will lower from west to east with MVFR/ occasional IFR ceilings
in place for most sites by early afternoon. Uncertainty remains
regarding the track of highest snow shower potential, but still
expecting visibility reductions with periods of light to moderate
snow this afternoon/ evening. Most snow appears to end by this
evening with ceilings gradually improving to MVFR/ low VFR late in
the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 7 0 14 3 / 70 10 0 0
FSM 16 9 23 7 / 70 30 20 0
MLC 14 4 19 5 / 50 20 20 0
BVO 7 -2 13 -1 / 60 10 0 0
FYV 11 0 18 -1 / 80 20 20 0
BYV 7 2 16 2 / 80 20 20 0
MKO 9 3 17 4 / 70 20 10 0
MIO 6 -1 13 -1 / 70 10 10 0
F10 9 2 17 4 / 70 10 10 0
HHW 21 12 24 8 / 20 20 30 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Chill Advisory until 6 PM CST Tuesday for OKZ049-053>076.
Winter Weather Advisory until noon CST Monday for OKZ049-053-069-
072-074-075.
Winter Storm Warning until noon CST Monday for OKZ076.
Winter Weather Advisory until 6 PM CST this evening for
OKZ054>068-070-071-073.
AR...Wind Chill Advisory until 6 PM CST Tuesday for ARZ001-002-010-
011-019-020-029.
Winter Weather Advisory until noon CST Monday for ARZ001.
Winter Storm Warning until noon CST Monday for ARZ002-010-011-
019-020-029.
&&
SHORT TERM...22
LONG TERM....30
AVIATION...43Hazardous Weather Outlook
National Weather Service Tulsa OK
453 AM CST Sun Jan 14 2024
ARZ001-002-010-011-019-020-029-OKZ049-053>076-151100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
453 AM CST Sun Jan 14 2024
...WINTER WEATHER IMPACTS TODAY AND PROLONGED COLD INTO FIRST
PART OF NEXT WEEK...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
WINTER WEATHER.
SNOW ACCUMULATION.
RISK...Limited to Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Mid to late morning.
Additional Accumulations in Later Periods.
WIND CHILL.
RISK...Significant.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Dangerous wind chills between 5 below and 20 below zero are
occurring this morning with only slow improvement during the
daytime hours expected.
A storm system will bring snow to the region today, with up to 2
inch accumulations. Some areas over in northwest Arkansas could
see locally higher amounts to 3 or 4 inches. Another round of
light accumulations is expected Monday morning before ending. The
snow may cause some travel impacts.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Winter Weather Potential...Dangerous Wind Chill Potential.
TUESDAY...Dangerous Wind Chill Potential.
WEDNESDAY...High Wind Potential...Dangerous Wind Chill Potential.
THURSDAY...High Wind Potential...Dangerous Wind Chill Potential.
FRIDAY...High Wind Potential...Dangerous Wind Chill Potential.
SATURDAY...Dangerous Wind Chill Potential.
EXTENDED DISCUSSION...
Accumulating snowfall potential will end by midday Monday across
the region. Dangerous wind chills will persist thru Tuesday.
Another cold front toward the end of the week will bring another
bout of cold weather and windy conditions, yielding dangerous wind
chills.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency management and first responders should be prepared to
respond to a multi-day period of sub-freezing temperatures and
dangerous wind chill values continuing into next week. This is in
addition to travel impacts from snow Sunday into Monday.
weather.gov/tulsa contains additional information.The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147841, 1147842, 1147843, 1147845, 1147844, 1147846.